Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Columbia, SC

January 13, 2006Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 13, 2006, 8:37 PM EST for Bamberg County, Orangeburg County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2006, 8:37 PM EST (01:37 UTC)
Expired
Jan 13, 2006, 9:30 PM EST
In force
53 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 9:02 PM ESTTORNADO5 Nw Bowman, SCA SMALL F0 TORNADO TOUCHED DOWN NEAR SC4108 AND TOOK SOME TREES DOWN. NEIGHBORS SAID THE STORM HIT AROUND 9PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 6:17 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 140139
SVRCAE
SCC009-075-140230-
/O.NEW.KCAE.SV.W.0003.060114T0137Z-060114T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EST

* AT 829 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES WEST OF
  BRANCHVILLE...OR ABOUT 6 MILES SOUTH OF BAMBERG...AND MOVING
  NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BROOKDALE...BRANCHVILLE AND BOWMAN.

EXPECT WIND GUSTS NEAR 60 MPH AND POSSIBLY DAMAGING HAIL WITH THIS 
THUNDERSTORM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3327 8105 3315 8095 3338 8038 3355 8085

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:58 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 13, 2:58 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EST FRI JAN 13 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS THAT DEVELOPED OVER THE
REGION EARLIER TODAY...HAVE PUSHED TO THE NE. THIS WAS IN RESPONSE
TO AN UPPER IMPULSE AND ISENTROPIC LIFT. COLD FRONT AND ASSOCIATED
BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF STRONGER UPPER ENERGY
TO OUR WEST...TO ROLL THROUGH OUR FORECAST AREA (FA) LATE THIS
AFTERNOON AND EVENING. THERE REMAINS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WITH THIS SYSTEM.

EXPECTING THE ACTIVITY TO PASS THROUGH THE EASTERN FA BY MIDNIGHT
OR SO. THE CLOSED UPPER LOW WILL MOVE EAST AND PASS OVERHEAD
THROUGH SATURDAY...WHILE THE SURFACE LOW MOVES NE INTO THE MID
ATLANTIC. MODELS INDICATING A TIGHT PRESSURE GRADIENT BETWEEN THE
LOW TO OUR NE AND HIGH PRESSURE TO OUR WEST...PROVIDING BREEZY
CONDITIONS LATE TONIGHT AND SATURDAY. WILL ISSUE A LAKE WIND
ADVISORY.

.FIRE WEATHER...
AFTER COORDINATION WITH FORESTRY OFFICIALS...WILL NOT ISSUE A FIRE
WEATHER WATCH FOR SATURDAY. DESPITE AN INCREASE IN WINDS...IT
APPEARS THAT MINIMUM RELATIVE HUMIDITIES SATURDAY AFTERNOON WILL
REMAIN ABOVE 25%...AND FUEL MOISTURES WILL BE HIGH DUE TO RAINFALL
TODAY.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
UPPER LOW TO MOVE OFFSHORE SUNDAY. WEAK HIGH PRESSURE BUILDS IN
BY SUNDAY NIGHT.SURFACE HIGH TO MOVE OFFSHORE MONDAY. UPPER HEIGHT
RISES AND SW UPPER FLOW TO DEVELOP OVER OUR REGION AS UPPER TROUGH
DEVELOPS OVER CENTRAL NOAM. MODELS INDICATE POSSIBILITY OF SOME
MID AND UPPER LEVEL CLOUDINESS. A SOUTHERLY LOW LEVEL FLOW
DEVELOPING BY TUESDAY TO PROVIDE A SLIGHT CHANCE OF SHOWERS. UPPER
ENERGY TO SHIFT TO THE NE...WHILE A FRONT MOVES THROUGH OUR REGION
IN THE WED/THU TIME FRAME...PROVIDING A CHANCE OF SHOWERS. HIGH
PRESSURE TO FOLLOW...ENDING THE FORECAST PERIOD.

&&

.AVIATION...
MID LEVEL AC/AS CIG WILL CONTINUE THIS AFTERNOON WITH SCT CU AROUND
2000-4000 FT. CU DECK WILL BECOME BROKEN BY 20Z AS SHOWERS AND A FEW
THUNDERSTORMS DEVELOP FROM THE WEST. A COLD FRONT APPROACHING FROM
AL/GA WILL HELP DEVELOP A FEW STORMS MAY REACH SEVERE LIMITS WITH
SURFACE WIND GUSTS UP TO 60 MPH AND LARGE HAIL. SOME OF THESE STORMS
MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. LIFR IN STRONG
STORMS WITH MVFR TO IFR ELSEWHERE. FRONT PUSHES THROUGH WITH GUSTY
NW WINDS BEHIND IT BY 04Z SATURDAY. SCT CU DECK AROUND 5000 FT ON
SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY MIDNIGHT TONIGHT UNTIL 8PM SATURDAY.
GA...LAKE WIND ADVISORY MIDNIGHT TONIGHT UNTIL 8PM SATURDAY.

&&
Hazardous weather outlook, Jan 13, 10:27 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 AM EST FRI JAN 13 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
141030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1027 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA THIS EVENING. A LINE OF VERY
FAST MOVING SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR ALONG OR
AHEAD OF THIS FRONT...AND MOVE THROUGH THE AREA LATE THIS AFTERNOON
OR EVENING.

THE COMBINATION OF UNSEASONABLE WARM AIR AHEAD OF THE FRONT PLUS
STRONG WINDS IN THE UPPER-LEVELS AND VERY COLD AIR ALOFT WILL HELP
CAUSE A FEW OF THE THUNDERSTORMS TO POSSIBLY BECOME SEVERE WITH
DAMAGING WIND AND HAIL.

LISTEN FOR LATER STATEMENTS AND POSSIBLE SEVERE WEATHER WATCHES OR
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...STRONG NW WINDS 20 TO 30 MPH ACROSS THE AREA WILL
SUBSIDE BY SATURDAY NIGHT. A WIND ADVISORY FOR AREA LAKES MAY BE
NEEDED ON SATURDAY. OTHERWISE NO SIGNIFICANT WEATHER IS EXPECTED
THROUGH THURSDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.

BC

In the hours before

Special weather statement, Jan 13, 7:20 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EST FRI JAN 13 2006

SCZ020-025-026-140045-

EDGEFIELD-NEWBERRY-SALUDA-
720 PM EST FRI JAN 13 2006

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...SALUDA COUNTY
AND EDGEFIELD COUNTY THROUGH 745 PM EST...

AT 720 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
STRONG THUNDERSTORMS EXTENDING FROM WESTERN NEWBERRY COUNTY SOUTHWARD
THROUGH WESTERN SALUDA COUNTY INTO EDGEFIELD COUNTY. THE LINE OF
STORMS WAS MOVING EAST AROUND 40 MPH. THE THUNDERSTORMS WILL PRODUCE
WIND GUSTS OF 40 TO 50 MPH...CAPABLE OF KNOCKING DOWN TREE LIMBS.
Special weather statement, Jan 13, 8:33 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EST FRI JAN 13 2006

SCZ015-021-022-027-028-031-037-140230-

CALHOUN-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-RICHLAND-SUMTER-
833 PM EST FRI JAN 13 2006

...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY...KERSHAW
COUNTY...FAIRFIELD COUNTY...RICHLAND COUNTY...LEXINGTON COUNTY...
SUMTER COUNTY AND CALHOUN COUNTY THROUGH 930 PM EST...

AT 833 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CROSSING THE MIDLANDS EXTENDING FROM THE TOWN
OF LANCASTER THROUGH RIDGEWAY AND LEXINGTON TO WAGNER. THE STORMS
WERE MOVING EAST AT 30 TO 40 MPH. THE LINE OF STORMS WILL AFFECT
AREAS IN AND AROUND PELION...ST. ANDREWS...OAK GROVE...IRWIN...WEST
COLUMBIA...SPRINGDALE...SOUTH CONGAREE...PINE RIDGE...SWANSEA AND
LANCASTER THROUGH 930 PM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:48 PM ESTTornado WarningCAEBamberg, Barnwell27 min
Jan 13, 8:14 PM ESTTornado WarningCAEOrangeburg31 min
Jan 13, 8:49 PM ESTTornado WarningCAEOrangeburg26 min
Jan 13, 9:31 PM ESTTornado WarningCAEClarendon29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.